Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Atlanta, GA

May 31, 2023Muscogee County, Georgia

NWS Atlanta, GA issued this flash flood warning at May 31, 2023, 10:42 PM EDT for Muscogee County, Georgia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 10:42 PM EDT (02:42 UTC)
Expired
Jun 1, 2023, 12:45 AM EDT
In force
2 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Muscogee County, GA

The radar

The Maxwell AFB radar (KMXX), 79 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS52 KFFC 010242
FFWFFC
GAC215-010445-
/O.NEW.KFFC.FF.W.0016.230601T0242Z-230601T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1042 PM EDT Wed May 31 2023

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Southwestern Muscogee County in west central Georgia...

* Until 1245 AM EDT.

* At 1042 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1.5 and 2.5 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1.5 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbus, Bibb City, North Fort Moore, Vista Terrace, Saint Marys 
  Hills, Edgewood, Kenwood, Highland Park, Benning Park, Benning 
  Hills, Avondale, Carter Acres, Rose Hill and Laurel Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3252 8501 3251 8490 3250 8484 3248 8480
      3244 8478 3240 8495 3240 8498 3241 8498
      3242 8496 3244 8497 3245 8498 3245 8500
      3247 8500 3248 8499 3249 8500 3250 8500

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
225 
WGUS72 KFFC 010443
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
1243 AM EDT Thu Jun 1 2023

GAC215-010453-
/O.EXP.KFFC.FF.W.0016.000000T0000Z-230601T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muscogee GA-
1243 AM EDT Thu Jun 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM EDT FOR SOUTHWESTERN 
MUSCOGEE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3252 8501 3251 8490 3250 8484 3248 8480
      3244 8478 3240 8495 3240 8498 3241 8498
      3242 8496 3244 8497 3245 8498 3245 8500
      3247 8500 3248 8499 3249 8500 3250 8500

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at May 31, 7:36 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 31, 7:36 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
736 PM EDT Wed May 31 2023

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 225 PM EDT Wed May 31 2023

The wedge remains in place across the forecast area this afternoon
and is expected to hold through the short term forecast. A cluster
of organized thunderstorms in the Gulf has been given a low chance
(20%) of tropical formation over the next 48 hours by NHC but there
is uncertainty surrounding the potential for additional development.
Throughout the short term, the area of low pressure in the Gulf is
expected to deepen some while a ridge builds in to our west. Given
the features at play, a tightening pressure gradient will keep
northeast winds elevated around 10 mph for much of the area through
the short term with gusts approaching 20 mph in our southwestern
counties tomorrow afternoon. The forecast area could see a few
diurnally driven showers and thunderstorms this afternoon and again
tomorrow afternoon for central Georgia as the northern periphery of
the low pressure system brings warm and moist air from the Gulf to
the area. Terrain induced showers and thunderstorms will also be
possible across north Georgia this afternoon and tomorrow amidst to
the dirty ridge setup. SBCAPE between 500 and 1000 J/kg is in place
in these areas and will be sufficient to support thunderstorm
activity, however, the probability for severe weather remains low.
Max high temperatures in the upper 70s to mid 80s will trend warmer
tomorrow into the 80s areawide. Overnight lows in the 60s will be
slightly above normal for this time of year.

KAL

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 225 PM EDT Wed May 31 2023

No major forecast changes are expected at this time as northwest
flow continues to bring unimpressive PWATs into our area from the
North and Northeast. This is driven by the ridging over the North-
Central CONUS and Central Canada and the subtropical shortwave
ejecting across FL. As we move into the weekend, this pattern
continues as the ridge develops into an Omega Block with the
downwind trough settling over the East Coast and Appalachia. While
diurnal convection is likely to continue, PoPs will remain depressed
(10-20%) from typical diurnal thunderstorm activity as CAPE values
struggle to rise above 500 J/kg in the drier N/NE flow. Current GEFS
ensemble analysis shows less than 40% probability of CAPE values
above 500 J/Kg for the vast majority of the area through next week.

The forecast going into early next week will be highly dependent on
several complex interactions over the weekend. The features to watch
out for over the coming days will be the development and depth of
the trough downstream of the Omega block as well as tropical
development in the northern GoM. The potential for moisture
transport northward due to a shallower trough and tropical
development may mean an increase in PoPs through mid next week. At
this time, however, will stick with the drier solution as the
probability of any significant tropical development, which would be
capable of bring moisture northward, remains very low.

SM

&&

.AVIATION...
(00Z TAFS)
Issued at 726 PM EDT Wed May 31 2023

Some isolated showers across the area but they are diminishing
with the sun setting and they are not affecting any of the TAF
sites yet. CSG may see a shower with in the next few hours but it
should be the only one. Clouds will clear over night with some CU
developing across the area again during the day Thu. Ceilings and
VSBYs should stay in the VFR range through the period. Not
expecting any SHRA/TSRA at the TAF sites Thu. Winds will also stay
out of the E in the 6-12kt range.

//ATL Confidence...00Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  83  62  84 /   0  10  10  10
Atlanta         64  83  65  86 /   0  10  10  10
Blairsville     58  79  58  81 /  10  30  20  30
Cartersville    63  85  63  87 /   0  20  10  20
Columbus        65  86  66  88 /  20  10  10  10
Gainesville     62  83  63  85 /  10  10  10  20
Macon           64  85  64  86 /  10  10  10  10
Rome            63  85  64  88 /   0  20  10  20
Peachtree City  62  84  63  85 /  10  10  10  10
Vidalia         65  85  65  86 /  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....SM
AVIATION...01
Hazardous weather outlook, May 31, 11:47 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1147 AM EDT Wed May 31 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1147 AM EDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Isolated thunderstorms may occur over portions of north and
central Georgia this afternoon and evening. Severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated afternoon and evening thunderstorms are possible
Thursday through next Tuesday. Severe weather is not expected,
but lightning could be a concern for any outdoor activities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 31, 9:37 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
937 PM EDT Wed May 31 2023

GAZ089>091-010230-
Chattahoochee GA-Marion GA-Muscogee GA-
937 PM EDT Wed May 31 2023

...Heavy rain with temporary street flooding will impact portions of
northern Marion, Muscogee and northeastern Chattahoochee Counties
through 1030 PM EDT...

At 934 PM EDT, a line of thunderstorm producing heavy rain was over
Saint Marys Hills, or near Columbus, moving west at 25 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Columbus, Bibb City, North Fort Moore, Saint Marys Hills, Edgewood,
Highland Park, Laurel Hills, Green Island Hills, Sand Hill, Vista
Terrace, Columbus Metropolitan Airport, Rose Hill, Oakland, Kenwood,
Marion Estates, Eelbeck/West Fort Moore, Benning Hills, Avondale,
Benning Park and Carter Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3253 8468 3252 8469 3253 8465 3253 8461
      3252 8460 3254 8456 3253 8444 3249 8443
      3248 8441 3241 8440 3239 8499 3240 8497
      3241 8498 3243 8496 3244 8497 3245 8500
      3250 8500 3255 8503
TIME...MOT...LOC 0134Z 088DEG 23KT 3247 8492

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:37 PM EDTSpecial Weather StatementFFCMuscogee53 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.